Colorado, 2009

Winter Storm and Winter Weather in Colorado, February 13, 2009

February 13, 2009 · NWS BOU · 4 events in 4 counties and zones

A winter storm developed over the portions of the Northeast Plains of Colorado. 5 inches at Pleasant Valley, 5 inches at Crook and 5 miles north of Sedgwick, and 4 inches, 13 miles southeast of Holyoke and 6 miles north of Fort Morgan.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm developed over the portions of the Northeast Plains of Colorado. Storm totals included: 6 inches near Holyoke, Iliff and Sterling; 5.5 inches at Pleasant Valley, 5 inches at Crook and 5 miles north of Sedgwick, and 4 inches, 13 miles southeast of Holyoke and 6 miles north of Fort Morgan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 12, 2:58 PM MST, 11 hours 2 minutes earlier.

Area forecast discussion, Feb 12, 2:58 PM MST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 PM MST THU FEB 12 2009

.SHORT TERM...COMPACT UPPER LEVEL DISTURBANCE MOVING ACROSS UTAH
THIS AFTERNOON IS STILL ON TRACK TO PUSH ACROSS COLORADO TONIGHT
INTO EARLY FRIDAY MORNING.  THERE IS STRONG AND DEEP Q-G VERTICAL
MOTION IN THE ORDER OF 20-30 MB/HOUR ASSOCIATED WITH THIS UPPER
TROUGH...AND GOOD LAPSE RATES AS EVIDENCED BY SOME THUNDER OVER
SOUTHWEST UTAH.  HOWEVER...ONE LIMITING FACTOR FOR THE DEVELOPMENT
OF HEAVY SNOWFALL IS THE DRY LOW LEVEL AIR CURRENTLY ACROSS THE
PLAINS...AND IN ADVANCE OF THE UPPER TROUGH OVER THE DESERT
SOUTHWEST.  AS A RESULT...THE SATURATION OF THE COLUMN MAY BE
DELAYED BY A COUPLE HOURS AND THIS SEEMS TO BE BACKED UP BY THE
CURRENT SATELLITE OBSERVATIONS.  THEREFORE...WILL SLOW DOWN THE
DEVELOPMENT OF SNOW THIS EVENING A FEW MORE HOURS AND KEEP HIGHEST
POPS TIL AFTER MIDNIGHT WHEN ATMOSPHERE FINALLY SATURATES.

HEAVIEST SNOW IS STILL ON TARGET FOR THE NORTHEAST CORNER OF THE
STATE WHERE A WINTER STORM WARNING IS IN EFFECT FOR ABOUT 6 INCHES
OF SNOWFALL DURING A 12 HOUR PERIOD BETWEEN MIDNIGHT AND NOON.
AGAIN...ACCUMULATIONS COULD BE LIMITED BY THE INITIAL DRY
AIRMASS...SO THIS BARES WATCHING.  ACROSS THE FRONT RANGE METRO
AREAS...THE INVERTED TROUGH IS QUITE PRONOUNCED AND THIS WILL
DECREASE OR EVEN ELIMINATE ANY UPSLOPE COMPONENT...SO EXPECT MORE
SHOWERY PRECIP AND ACCUMULATIONS OF AN INCH OR LESS FOR MOST OF
DENVER AND BOULDER.  LOCATIONS FARTHER NORTH AND EAST LIKE FORT
COLLINS...LOVELAND...AND GREELEY WOULD HAVE A BETTER SHOT AT
SLIGHTLY MORE SNOWFALL WITH INITIAL EAST/SOUTHEASTERLY FLOW IN PLACE.

SNOW EXPECTED TO DECREASE RATHER QUICKLY FRIDAY AS STRONG SUBSIDENCE
TAKES PLACE.  THE SHALLOW UPSLOPE COULD KEEP A SMALL THREAT OF LIGHT
SNOW/FLURRIES GOING...BUT MOST ACCUMULATING SNOW WILL BE EXITING THE
NORTHEAST CORNER OF THE STATE LATE FRIDAY MORNING.

.LONG TERM...SNOW WILL BE TAPERING OFF OVER THE EASTERN PLAINS
FRIDAY EVENING AS A WEAK RIDGE BUILDS OVER THE STATE. AT THE SAME
TIME...A WEAK SHORT WAVE TRAVELS THROUGH THE RIDGE WITH SOME
MOISTURE TO BRING SOME SNOW TO THE MOUNTAINS. A SURFACE HIGH WILL BE
ALSO BE FORMING OVER THE NERN CORNER OF THE STATE...CREATING SOME
SORT OF UPSLOPE FLOW. MODELS ARE STILL DISAGREEING ON THE EXACT
DIRECTION...BETWEEN EASTERLY AND SOUTHEASTERLY. SOUTHEASTERLY WILL
BRING MORE OF A CHANCE ALONG NORTHERN CO...EASTERLY ALONG THE
FOOTHILLS. HAVE KEPT BOTH AREAS AT A SLIGHT CHANCE. THE NEXT SYSTEM
IN THE PROGRESSIVE PATTERN WILL ARRIVE EARLY SATURDAY TO KEEP THE
CHANCES OF SNOW AROUND FOR BOTH PLAINS AND MOUNTAINS. ANOTHER
INVERTED TROUGH FORMING ALONG THE FRONT RANGE WILL KEEP A DOWNSLOPE
COMPONENT FOR THE DENVER METRO AREA AND THEREFORE ONLY KEEP A SLIGHT
CHANCE OF SNOW THROUGH SATURDAY NIGHT. BOTH NAM AND GFS SHOW
FAVORABLE QG ASCENT AND QG VERTICAL VELOCITIES THRU 18Z THEN
GRADUALLY DECREASE DURING THE NIGHT HOURS. THIS SYSTEM IS NOT AS
STRONG AND ORGANIZED AS THE CURRENT SYSTEM...AND THEREFORE DO NOT
EXPECT AS MUCH ACCUMULATIONS. GENERALLY LOOKING AT LESS THAN 1 INCH
FOR THE PLAINS AND 1 TO 3 INCHES FOR THE MOUNTAINS.  SNOW SHOULD
DIMINISH OVER NORTHEASTERN CO BY SUNDAY MORNING AS QG DESCENT OCCURS
AND OROGRAPHICS BECOME UNFAVORABLE.

FOR SUN BOTH ECMWF AND GFS SHOW AN UPPER LEVEL RIDGE BUILDING OVER
THE AREA WITH A WARMING AND DRYING TREND.  850-700 MB TEMPS WILL
RISE ABOUT 3 DEGREES SO SHOULD SEE A SLIGHT INCREASE IN AFTERNOON
HIGHS ALTHOUGH LINGERING SNOW COVER COULD ONCE AGAIN KEEP HIGHS
BELOW GUIDANCE ALONG THE PLATTE RIVER VALLEY AS LOW LEVEL INVERSIONS
MAY NOT BREAK. BY MONDAY THE UPPER LEVEL RIDGE WILL REMAIN OVER THE
AREA WITH INCREASING SOUTHWEST FLOW ALOFT.  MOISTURE WILL INCREASE
IN THE MOUNTAINS ON MONDAY BRINGING SCATTERED SNOW SHOWERS INTO MON
NIGHT. OVER NORTHEASTERN CO IT SHOULD BE DRY WITH WARMER TEMPS AS
850-700 MB READINGS RISE ANOTHER 3 DEGREES OR SO.

MODELS STILL SHOWING ANOTHER SYSTEM MOVING QUICKLY ACROSS THE AREA
TUESDAY WHICH MAY INCREASE THE CHC OF SNOW IN THE MTNS. HOWEVER RUN
TO RUN CONSISTENCY IS POOR DUE TO TIMING. HAVE KEPT A CHANCE OF SNOW
OVER THE HIGH COUNTRY AND KEPT THE PLAINS DRY FOR NOW.

&&

.AVIATION...HAVE DELAYED THE LOWERING OF CEILINGS AND THREAT OF SNOW
SHOWERS A BIT TONIGHT AS TOO MUCH DRY AIR SITS IN FRONT OF THE UPPER
LEVEL DISTURBANCE.  CEILINGS ARE STILL EXPECTED TO DROP TO MVFR
AFTER 07Z WITH PERIOD OF IFR CEILINGS POSSIBLE AROUND 12Z-15Z AS LOW
LEVELS CONTINUE TO MOISTEN.  CEILINGS SHOULD THEN GRADUALLY LIFT TO
MVFR DURING THE COURSE OF THE DAY FRIDAY WITH ILS APPROACHES.  GUSTY
SOUTH/SOUTHEAST WINDS EXPECTED THROUGH 02Z...THEN SHIFTING MORE
TOWARD NORTH/NORTHEAST AS SURFACE LOW/TROUGH PUSHES EASTWARD.
HIGHEST PROBABILITY FOR SNOW ACCUMULATION IS AN INCH OR LESS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING MIDNIGHT
   TONIGHT UNTIL NOON FRIDAY FOR THE NORTHEAST CORNER OF COLORADO...
   ZONES 48>51.
 WINTER WEATHER ADVISORY FOR NORTHEASTERN WELD AND MORGAN COUNTIES
   MIDNIGHT TONIGHT UNTIL NOON FRIDAY...ZONES 42 AND 44.

BARJENBRUCH/KRIEDERMAN
Hazardous weather outlook, Feb 12, 11:00 AM MST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MST THU FEB 12 2009

COZ030>051-131300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MST THU FEB 12 2009

...WINTER STORM WARNING FOR THE NORTHEAST CORNER OF COLORADO
MIDNIGHT TONIGHT UNTIL NOON FRIDAY...
...WINTER WEATHER ADVISORY NORTHEASTERN WELD AND MORGAN COUNTIES
MIDNIGHT TONIGHT UNTIL NOON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL USHER IN ANOTHER ROUND OF SNOW FOR THE
MOUNTAINS BEGINNING LATE THIS AFTERNOON. THE SNOW WILL THEN SPREAD
ACROSS THE PLAINS TONIGHT.  THE SNOW WILL BECOME HEAVY ACROSS THE
NORTHEAST CORNER OF THE STATE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE AREA ON FRIDAY AND
BRING HEAVY SNOW TO THE NORTHEAST PLAINS OF COLORADO.  THE HEAVIEST
SNOW WILL FALL IN AREAS ALONG AND EAST OF A LINE FROM STERLING TO
AKRON WHERE 5 TO 8 INCHES OF SNOW IS EXPECTED. ELSEWHERE...TOTAL
SNOW AMOUNTS WILL RANGE FROM 2 TO 5 INCHES FROM NORTH OF DENVER TO
FORT COLLINS AND GREELEY. IN THE MOUNTAINS TOTAL SNOW AMOUNTS OF 4
TO 9 INCHES WILL BE POSSIBLE THROUGH FRIDAY AFTERNOON.

THE STORM SYSTEM WILL EXIT THE REGION LATE FRIDAY AFTERNOON BUT
ANOTHER SYSTEM WILL START TO AFFECT THE MOUNTAINS FRIDAY NIGHT WITH
A CHANCE OF SNOW SPREADING ONTO THE PLAINS INTO SATURDAY NIGHT.
DRIER CONDITIONS WILL DEVELOP BY SUNDAY AND CONTINUE INTO EARLY NEXT
WEEK ALONG WITH A WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/KRIEDERMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Logan County

When
February 13, 2:00 AM MST to 12:00 PM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Winter Storm, Phillips County

When
February 13, 2:00 AM MST to 12:00 PM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Winter Weather, Sedgwick County

When
February 13, 2:00 AM MST to 12:00 PM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Morgan County

When
February 13, 2:00 AM MST to 12:00 PM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153262, 153263, 153264, 153265.